Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 204, NWS Jackson, MS

June 16, 2004Madison County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 16, 2004, 3:38 PM CDT for Madison County, Mississippi. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2004, 3:38 PM CDT (20:38 UTC)
Expired
Jun 16, 2004, 4:15 PM CDT
In force
37 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Madison County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 45 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.6 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2004-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2004-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1127 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

932 
WUUS54 KJAN 162038
SVRJAN
MSC089-162115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
338 PM CDT WED JUN 16 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 415 PM CDT

* AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM ABOUT 3 MILES NORTH OF CANTON...MOVING NORTH 
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  MOVE NEAR INTERSTATE 55 NORTH OF CANTON

DAMAGING WINDS...HEAVY RAIN AND HAIL ARE LIKELY. SEEK SHELTER IN A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3263 9012 3259 8996 3280 8989 3277 9003

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:15 PM CDT, 23 minutes earlier.

Area forecast discussion, Jun 16, 3:15 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 PM CDT WED JUN 16 2004

.SHORT TERM...
I AM ANTICIPATING A RAPID DECREASE IN SHOWER AND THUNDERSTORM
ACTIVITY ACROSS THE FORECAST AREA THIS EVENING DUE TO TWO FACTORS:
LOSS OF SURFACE-BASED INSTABILITY AND EBBING UPPER LEVEL SUPPORT AS
A SHEAR AXIS STALLS WEST OF THE MS RIVER. THE ONLY AREA WHERE
ACTIVITY IS EXPECTED LINGER THROUGH THE NIGHT SHOULD BE IN THE NW
QUADRANT OF THE CWA AND EVEN HERE THUNDER SHOULD NOT BE AN ISSUE
AFTER MIDNIGHT. THE WET GROUND OVER THE ENTIRE REGION SHOULD MAKE
THE DEVELOPMENT OF LOW CLOUDS A CERTAINTY FOR LATER TONIGHT...BUT
DENSE FOG IS GENERALLY NOT ANTICIPATED.

FOR TOMORROW...THE STALLED SHEAR AXIS TO THE NORTHWEST OF THE
FORECAST AREA WILL WEAKEN A BIT AS A MID LEVEL RIDGE BUILDS IN FROM
THE WEST. THE 12Z GFS HAS 500 MB HEIGHTS OVER MOST OF MS UP TO 594
DECAMETERS BY EVENING AND THIS WOULD IMPLY SOME BACKGROUND
ATMOSPHERIC SUBSIDENCE DURING THE DAY TOMORROW. THIS FACTOR WILL
RESULT IN MIDDAY AND AFTERNOON SHOWER AND THUNDERSTORM ACTIVITY
BEING LESS PERVASIVE THAN THAT SEEN TODAY. KEPT LIKELY WORDING
CONFINED MAINLY TO THE ARKLAMISS WHERE FORCING AND CONVERGENCE WILL
BE GREATEST. ONLY SCATTERED CONVECTION EXPECTED ELSEWHERE.
ADDITIONALLY...MUCH WEAKER WIND PROFILES FROM 500 MB DOWN TO THE
SURFACE SHOULD NOT ALLOW FOR MUCH IN THE WAY OF STORM ORGANIZATION
AND NOTHING SEVERE EXPECTED. I WENT ON THE WARM SIDE OF GUIDANCE FOR
HIGHS TOMORROW TAKING INTO ACCOUNT THE BUILDING UPPER LEVEL RIDGE.

FRIDAY AND SATURDAY...THE AFOREMENTIONED SHEAR AXIS WILL FURTHER
WEAKEN AS IT ORIENTS ITSELF WEST TO EAST ACROSS THE LOWER
MISSISSIPPI VALLEY. THE UPPER LEVEL RIDGE WILL ALSO REMAIN IN PLACE
WITH LITTLE WAVER IN INTENSITY. DEEPER LOW LEVEL MOISTURE DURING
THIS TIME FRAME SHOULD RESIDE ALONG AND SOUTH OF THE SHEAR AXIS SO
HIGHER AFTERNOON AND EVENING POPS INCLUDED IN THESE AREAS - WORKING
OUT TO SLIGHT CHANCE IN THE NORTHERN THIRD WITH LOW END CHANCE
WORDING ELSEWHERE. HIGHS SHOULD REMAIN UP IN THE 90S BOTH DAYS AND I
WENT ON THE HIGH SIDE OF GUIDANCE IN THAT REGARD.

.LONG TERM...
OPERATIONAL GFS AND EURO MODEL RUNS ARE STILL WANTING TO PUSH A COLD
FRONT INTO THE FORECAST AREA IN THE TIME VICINITY OF THIS SUNDAY.
IM STILL NOT BUYING THIS YET BUT I DID KEEP CHANCES OF RAIN UP AT
OR ABOVE CLIMATOLOGY FROM SUNDAY THROUGH TUESDAY TO HEDGE AGAINST A
STALLED BOUNDARY IN THE SOUTHEAST. ANOTHER FACTOR IN FAVOR OF THIS
STANCE IS THE EXPECTED BREAKDOWN OF THE RIDGE THAT WILL KEEP US
ABOVE NORMAL TEMPERATURE-WISE THROUGH FRIDAY THROUGH SUNDAY.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

50
Hazardous weather outlook, Jun 16, 3:03 PM CDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
303 PM CDT WED JUN 16 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
172003-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
303 PM CDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND THURSDAY...

...FLOODING...
SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE THIS
EVENING AND REDEVELOP DURING THE DAY ON THURSDAY. SOME OF THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL WITH
AMOUNTS OF ONE TO TWO INCHES  IN A HOUR. THIS COULD CAUSE SOME
MINOR FLOODING OF SMALL CREEK AND AREAS OF POOR DRAINAGE AND
PONDING ON ROADWAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED   THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 16, 3:16 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
316 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0312 PM     FLASH FLOOD      LOUISVILLE              33.12N 89.05W
06/16/2004                   WINSTON            MS   EMERGENCY MNGR

            STREETS FLOODED IN DOWNTOWN LOUISVILLE.

&&

LJW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:02 PM CDTSevere Thunderstorm WarningJANYazoo28 min
Jun 16, 4:27 PM CDTSevere Thunderstorm WarningJANAttala43 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.